Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/16582
Title: Case-control study to investigate variables associated with incidents and adverse events in the emergency department
Authors: Hendrie, James;Yeoh, Michael J;Richardson, Joanna R;Blunt, Andrew;Davey, Peter;Taylor, David;Ugoni, Antony
Issue Date: 24-Jan-2017
EDate: 2017-01-24
Citation: Emergency Medicine Australasia 2017; online first: 24 January
Abstract: OBJECTIVE: To detect and analyse incidents (Is) and adverse events (AEs) in the ED. We hypothesised that I/AE are associated with patient load. METHODS: We undertook a case-control study in a tertiary level hospital ED (from 1 April 2012 to 31 March 2013). Three percent of patients were randomly selected and screened for I/AEs. I/AEs were adjudicated by consensus of four FACEMs. Controls were matched to cases 2:1. Logistic regression was used to analyse the data. RESULTS: We sampled 2167 patients. After exclusions, 217 I/AEs were detected and analysed. The I and AE rates were 6.0 and 4.1%, respectively. The serious AE rate was 0.8% and 30 day mortality was 0.1%. Diagnostic error occurred in 3.7% of all patients and adverse drug reactions in 2.5%. Seventy-seven percent of the I/AEs were judged preventable. ED occupancy of <35 patients was the reference group. Compared with this group, if 36-40 or 41-45 patients were in the ED, I/AEs were more likely to occur (odds ratio [OR] 2.37 [95% confidence interval (CI) 1.40-4.01, P < 0.0] and 1.8 [95% CI 1.03-3.15, P = 0.04], respectively) but not when there were >46 patients (OR 1.7, 95% CI 1.0-3.1). Higher hospital occupancy (90-99%) was a protective factor for sustaining an I/AE (OR 0.57, 95% CI 0.35-0.92, P = 0.02). CONCLUSION: I/AEs are common in the ED and a large proportion is preventable. Strategies for prevention are required. The relationship with patient load needs further clarification, since our data suggests increased I/AE rates with higher occupancy but not highest occupancy.
URI: http://ahro.austin.org.au/austinjspui/handle/1/16582
DOI: 10.1111/1742-6723.12736
PubMed URL: https://www.ncbi.nlm.nih.gov/pubmed/28118693
Type: Journal Article
Subjects: Diagnostic error
Drug-related side-effects and adverse drug reaction
Emergency service hospital
Human
Medical error
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.